Health Information and Tools > Patient Care Handouts >  Substance use: Learning about how to give naloxone if you think someone has opioid poisoning
Facebook Tweet Email Share

Main Content

Substance use: Learning about how to give naloxone if you think someone has opioid poisoning

Substance Use

Learning about how to give naloxone if you think someone has opioid poisoning

Opioid poisoning (overdose) happens when you take more of an opioid than the body can handle. This can stop the brain, heart, and lungs from working. Naloxone is a medicine that stops opioid poisoning.

Signs of an opioid poisoning

  • slow or no breathing
  • others can’t wake you by talking loud or with a painful touch
  • having a hard time walking, talking, or staying awake
  • a pale face
  • blue lips or nails
  • gurgling or snoring sounds
  • choking or vomiting
  • cold or damp skin
  • tiny (constricted) pupils
  • looking stiff or having seizure-like movements

How to prevent opioid poisoning

  • Don’t use opioids alone.
  • Use in a place you know and take your time.
  • Use a test dose.
  • Know your health and how much opioids your body can handle.
  • Don’t mix opioids with other substances.
  • Taking opioids by mouth or by snorting can be less harmful than smoking (inhaling) or injecting them.
  • Know the signs of opioid poisoning.
  • Carry a naloxone kit, know how to use it, and call 911.
  • Know where to get support and resources on substance use, treatment, and recovery.

Important points about giving naloxone

  • It only works on opioids.
  • It’s safe to give to anyone at any age. Always call 911 if you give naloxone to a child or someone who’s pregnant.
  • Naloxone starts working within 2 to 5 minutes.
  • Naloxone works for about 20 to 90 minutes. Poisoning can happen again once naloxone wears off.
  • The safety needle that comes in your naloxone kit will pop into the syringe after you inject it. This means you won’t see the needle when you take it out. This helps prevent a needlestick injury.
  • Naloxone will expire. Check the expiry date on the vials and the sticker on the back of your kit.
  • Keep naloxone away from light and between 15°C to 30°C.
  • Get a new naloxone kit if it expires or gets too hot or too cold. If this kit is the only one you have, it may not work as well. But you should still use it as it may still save someone’s life and won’t cause harm.

Opioid poisoning response steps

If you need to give naloxone, make sure you are safe first.

If you’re in an unsafe place or there are dangerous things around (like used needles that can’t be safely removed), call 911 and follow the operator’s instructions.

If you’re safe, follow these steps.

  1. Look for signs of opioid poisoning.
  2. Check if they’re awake. Call 911 right away if you can’t wake them up by talking loudly or by rubbing up and down on their chest. Follow the operator’s instructions.
  3. Check if they’re breathing. Listen for breaths, feel for air leaving their nose, and watch their belly and chest to see if they move.

    If they’re breathing, put them in the recovery position. Roll them on their side. Place their opposite hand underneath their head. Pull the top knee out so they don’t roll onto their stomach.

    If they’re not breathing, start rescue breathing. To do this, tilt their head back and lift their chin up. Give 1 rescue breath every 5 seconds for 2 minutes (about 24 breaths).

    If they’re not breathing after 2 minutes of rescue breaths, prepare to give naloxone.

  4. Prepare naloxone by following the instructions in the naloxone kit.
  5. Inject naloxone in the middle of the outer thigh muscle or the shoulder muscle at the top of the arm.
  6. Keep rescue breathing for another 2 minutes, if they’re not awake or breathing normally on their own.

Give another (second) dose of naloxone if they still don’t respond or breathe on their own after 2 minutes of rescue breathing. Keep rescue breathing for 2 minutes in between doses. Repeat with any extra doses of naloxone (if you have some) and 2 minutes of rescue breathing until help arrives or they wake up or breathe on their own.

If they start breathing or respond, place them in the recovery position.

When they wake up after poisoning

  • Be calm and let them know they’re safe.
  • They may be confused, surprised, embarrassed, angry, or upset.
  • Let them know what happened and that you gave them naloxone.
  • Tell them the naloxone stops the opioid from working for a short time so they can breathe again.
  • Tell them the naloxone will wear off in 20 to 90 minutes and that someone needs to watch them for a few hours (in case they go back into poisoning).
  • Tell them not to use other drugs for at least 2 hours.
  • Tell them that help is on the way.

When medical help arrives

Tell them what you saw, what you did, and how much naloxone you gave.

If you need to leave before medical help arrives, place them in the recovery position. Leave the used naloxone kit with all the vials and needles. Put it in a safe place so the medical team can see how much naloxone you gave.

Where to get naloxone kits

You can get a naloxone kit at pharmacies, walk-in clinics, and other places where you live. You can also visit www.drugsafe.ca or www.ahs.ca/naloxone and click “Get Naloxone”.

To see this information online and learn more, visit MyHealth.Alberta.ca/health/pages/conditions.aspx?Hwid=custom.ab_opioids_naloxonekit_inst_adult.

For 24/7 nurse advice and general health information call Health Link at 811.

Current as of: June 24, 2020

Author: Provincial Harm Reduction Services, Alberta Health Services

Care instructions may be adapted by your healthcare provider. If you have questions about a medical condition or this instruction, talk with your doctor or appropriate healthcare provider.